Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Took depo shot. Had unprotected sex. Should I be concerned for pregnancy?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
Itook my depo a month later than when I was suppose to have taken it. Got my months mixed up. I was suppose to have taken it on the 10th of XXXXXXX 2013 but took it Feb 11, 2013. I had sex this past weekend. Do I need to be concerned for possible pregnancy. I know the shot is effective after 24 hrs but in the case I am having concerns.
I also forgot to mention that I have been on Depo for 6 to 7 yrs as well. So with that in mind I know that the contraceptive is built up in my system but with having mixed my months up and taking the shot a mth late it has me concerned.
Posted Tue, 12 Mar 2013 in Women's Health
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am happy to help you.

Depo shot (depo provera) is very much useful in preventing unwanted pregnancy and to be taken every 3 months interval. It has failure rate about 0.3 per HWY.

The shot is highly effective if it is given just after childbirth or during a menstrual period. But if the shot is given on other time, it may take one week to be effective. In such cases, another type of cotraception should be used as back up following taking the injection. The Depo shot begins to lose its effectiveness by about 13 weeks.

Now, in your case, as you took depo shot after one month interval and involved in unprotected sex without any back up method, you may become pregnant though it completely depends on ovulation time.

Therefore, I suggest you to undergo one home pregnancy test after 7 days of next missed period. You may do one blood test for beta HCG for confirmation and it clears your doubt from mind.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish your good health and take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor